Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2016, 6:26 PM CDT for Andrews County, Winkler County, Texas; Lea County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 6:26 PM CDT (23:26 UTC)
- Expired
- May 21, 2016, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lea County, NM, Andrews County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WUUS54 KMAF 212326
SVRMAF
NMC025-TXC003-495-220000-
/O.NEW.KMAF.SV.W.0064.160521T2326Z-160522T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEA COUNTY IN SOUTHEASTERN NEW MEXICO...
NORTHERN WINKLER COUNTY IN WESTERN TEXAS...
SOUTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS...
* UNTIL 700 PM CDT/600 PM MDT/
* AT 625 PM CDT/525 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 5
MILES NORTH OF KERMIT...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JAL AND JAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3187 10301 3192 10322 3222 10319 3215 10279
TIME...MOT...LOC 2325Z 193DEG 28KT 3198 10310
HAIL...1.00IN
WIND...60MPH
$$
031 follow-up statement
780
WWUS54 KMAF 212343
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT SAT MAY 21 2016
NMC025-TXC003-495-220000-
/O.CON.KMAF.SV.W.0064.000000T0000Z-160522T0000Z/
LEA NM-WINKLER TX-ANDREWS TX-
643 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR SOUTHEASTERN LEA...NORTHERN WINKLER AND
SOUTHWESTERN ANDREWS COUNTIES...
AT 639 PM CDT/539 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
EAST OF JAL...OR 18 MILES NORTH OF KERMIT...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED QUARTER SIZE
HAIL WITH THIS STORM
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JAL AIRPORT AND RURAL AREAS ALONG HIGHWAY 128 3 TO 10 MILES EAST OF
JAL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3187 10301 3192 10322 3222 10319 3215 10279
TIME...MOT...LOC 2339Z 190DEG 37KT 3212 10307
HAIL...1.00IN
WIND...60MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:26 PM CDT, 0 minutes earlier.
Area forecast discussion, May 21, 6:26 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT SAT MAY 21 2016
.AVIATION...
00Z TAF issuance
VFR conditions continue across the terminals with a thunderstorm
currently affecting KINK. Storms will continue in this area for
the next hour or so. These storms may head toward KHOB so will
amend if needed. Expect MVFR cigs to develop overnight at KMAF,
KHOB and possibly further west. Low clouds will begin to break by
late morning with VFR conditions returning.
&&
.PREV DISCUSSION... /issued 250 PM CDT SAT MAY 21 2016/
DISCUSSION...
WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR. Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS. East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns. Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms. However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out. We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's. W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result. Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there. Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.
Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 87 71 94 / 30 40 30 20
Carlsbad 62 94 61 95 / 10 10 10 10
Dryden 72 86 73 92 / 20 20 20 20
Fort Stockton 69 91 70 93 / 20 20 10 10
Guadalupe Pass 62 85 60 87 / 10 10 10 10
Hobbs 68 90 60 90 / 30 10 10 10
Marfa 54 85 50 86 / 20 10 10 10
Midland Intl Airport 70 88 71 95 / 30 30 20 20
Odessa 71 89 71 94 / 30 20 20 10
Wink 71 95 66 96 / 20 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
&&
99/99/29Hazardous weather outlook, May 21, 12:51 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CDT SAT MAY 21 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND. ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 21, 4:07 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 PM CDT SAT MAY 21 2016 TXZ058-075-212145- REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX- 407 PM CDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 445 PM CDT... AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF SARAGOSA...OR 30 MILES SOUTH OF PECOS...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 217 AND 230. LAT...LON 3085 10350 3100 10361 3116 10337 3095 10314 TIME...MOT...LOC 2105Z 236DEG 15KT 3097 10348 03
Special weather statement, May 21, 5:13 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SAT MAY 21 2016
TXZ058-067-212300-
REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX-
513 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARD AND CENTRAL REEVES
COUNTIES UNTIL 600 PM CDT...
AT 511 PM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS...7 MILES SOUTH OF PECOS AND 17 MILES EAST OF
PECOS...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PECOS...MONAHANS...WICKETT...PYOTE...TOYAH LAKE...PECOS MUNICIPAL AIRPORT...
ROY HURD MEMORIAL AIRPORT...THORNTONVILLE AND BARSTOW.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 39 AND 80.
LAT...LON 3164 10325 3164 10287 3142 10296 3117 10352
3131 10365
TIME...MOT...LOC 2211Z 231DEG 25KT 3149 10322
03Special weather statement, May 21, 5:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SAT MAY 21 2016
TXZ060-067-212315-
WINKLER TX-WARD TX-
533 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINKLER...NORTH CENTRAL
WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 615 PM CDT...
AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF PYOTE...OR 19 MILES NORTHEAST OF PECOS...MOVING
NORTH AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINK...WICKETT...PYOTE AND WINKLER COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 61 AND 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3165 10334 3165 10333 3170 10333 3183 10329
3180 10290 3148 10300 3153 10338
TIME...MOT...LOC 2232Z 185DEG 17KT 3159 10325
03Local storm report, May 21, 6:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL WINK 31.76N 103.15W
05/21/2016 E0.88 INCH WINKLER TX BROADCAST MEDIA
DIME TO NICKEL HAIL FROM 556 PM CDT TO 606 PM CDT
0613 PM HAIL 1 N KERMIT 31.87N 103.09W
05/21/2016 E1.00 INCH WINKLER TX TRAINED SPOTTER
DIME TO QUARTER HAIL
&&
PAT.VESPERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:15 PM CDT | Fire Weather Watch | MAF | 13 hr | |
| May 21, 4:07 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| May 21, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 40 min |
| May 21, 5:13 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 21, 5:33 PM CDT | Special Weather Statement | MAF | Ward | 42 min |
| May 21, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 43 min |
| May 21, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.